Anti-Reflux Drugs, Antibiotics May Raise C. diff Risk
Study Highlights Factors Associated With Risk for Diarrhea Bug
WebMD News Archive
Antibiotics and Anti-Reflux Drugs continued...
Anthony A. Starpoli, MD, agrees. He is the associate director of advanced esophageal endotherapy at Lenox Hill Hospital in New York City.
"A single dose of antibiotics increases your risk of C. diff by upsetting the flora," he says. "We have people calling their doctor and saying, 'I have a cold and a runny nose and need an antibiotic.' This is a big problem."
Antibiotics are not effective in treating a common cold caused by a virus. They are effective against bacterial infections.
Starpoli affirms that PPI overuse may also be partly to blame. "These are perhaps the most prescribed drugs in the world, and we have patients who get them, but don't need them." They are commonly recommended for treating gastroesophageal reflux disease (GERD), and some peptic ulcers,
Along with prescription doses, PPIs are also sold over the counter, meaning people can self-medicate.
"Someone who has a little reflux once or twice a month should not be on a PPI," he tells WebMD.
"We need to decide if a patient really requires long-term use of PPIs and think about drug holidays in those that do, as well as alternatives to manage the symptoms," Starpoli says.
"It is amazing for the frequency with which we see C. diff infection in the hospital and how little we know about the natural history of this infection and this study provides a lot of insight into the process," says Brian Currie, MD, MPH. He is an infectious disease physician at Montefiore Medical Center in the Bronx, N.Y.
The findings may pave the way toward new treatments, he says.
The new findings do not change the fact thatC. diff is serious, Starpoli says. "If you have fever, diarrhea, abdominal pain, and bleeding and have been exposed to antibiotics, are taking a PPI and/or have recently been hospitalized or around someone who has, call your doctor."